Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 27, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Oct 11, 2023, 3:08 AM CDT for Morton County, Stanton County, Stevens County, Kansas. It took effect at Oct 11, 2023, 3:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2023, 3:08 AM CDT (08:08 UTC)
- In effect from
- Oct 11, 2023, 3:00 PM CDT
- Expired
- Oct 11, 2023, 7:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
Counties Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 3621 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
796 WWUS83 KDDC 110808 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 308 AM CDT Wed Oct 11 2023 KSZ074-084-085-112200- /O.NEW.KDDC.FW.W.0027.231011T2000Z-231012T0000Z/ /O.NEW.KDDC.FW.A.0021.231012T1700Z-231013T0000Z/ Stanton-Morton-Stevens- 308 AM CDT Wed Oct 11 2023 ...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EXTREME SOUTHWEST KANSAS...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF SOUTHWEST KANSAS... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 3 PM this afternoon to 7 PM CDT this evening. A Fire Weather Watch has also been issued. This Fire Weather Watch for wind and low relative humidity is in effect from Thursday afternoon through Thursday evening. * AFFECTED AREA...Fire Weather Zone 074 Stanton, Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 11 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ075>078-080-086>089-112200- /O.NEW.KDDC.FW.A.0021.231012T1700Z-231013T0000Z/ Grant-Haskell-Gray-Ford-Kiowa-Seward-Meade-Clark-Comanche- 308 AM CDT Wed Oct 11 2023 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF SOUTHWEST KANSAS... The National Weather Service in Dodge City has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Thursday afternoon through Thursday evening. * AFFECTED AREA...Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 080 Kiowa, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark and Fire Weather Zone 089 Comanche. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
2 follow-up statements
092 WWUS83 KDDC 111855 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 155 PM CDT Wed Oct 11 2023 KSZ074-084-085-120300- /O.CON.KDDC.FW.W.0027.231011T2000Z-231012T0000Z/ /O.CON.KDDC.FW.A.0021.231012T1700Z-231013T0000Z/ Stanton-Morton-Stevens- 155 PM CDT Wed Oct 11 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EXTREME SOUTHWEST KANSAS... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EXTREME SOUTHWEST KANSAS... * AFFECTED AREA...Fire Weather Zone 074 Stanton, Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * WINDS...Southwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 10 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ030-043>045-061>064-079-120300- /O.EXA.KDDC.FW.A.0021.231012T1700Z-231013T0000Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Edwards- 155 PM CDT Wed Oct 11 2023 /1255 PM MDT Wed Oct 11 2023/ ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WEST CENTRAL KANSAS AND PORTIONS OF SOUTHWEST AND SOUTH CENTRAL KANSAS... The National Weather Service in Dodge City has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Thursday afternoon through Thursday evening. * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman and Fire Weather Zone 079 Edwards. * WINDS...Southwest 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 14 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KSZ075>078-080-086>089-120300- /O.CON.KDDC.FW.A.0021.231012T1700Z-231013T0000Z/ Grant-Haskell-Gray-Ford-Kiowa-Seward-Meade-Clark-Comanche- 155 PM CDT Wed Oct 11 2023 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL KANSAS... * AFFECTED AREA...Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 080 Kiowa, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark and Fire Weather Zone 089 Comanche. * WINDS...West 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 10 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
180 WWUS83 KDDC 111937 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 237 PM CDT Wed Oct 11 2023 KSZ074-084-085-120345- /O.CON.KDDC.FW.W.0027.231011T2000Z-231012T0000Z/ /O.CON.KDDC.FW.A.0021.231012T1700Z-231013T0000Z/ Stanton-Morton-Stevens- 237 PM CDT Wed Oct 11 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EXTREME SOUTHWEST KANSAS... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FOR EXTREME SOUTHWEST KANSAS... * AFFECTED AREA...Fire Weather Zone 074 Stanton, Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * WINDS...Southwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 10 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ031-046-065-120345- /O.EXA.KDDC.FW.A.0021.231012T1700Z-231013T0000Z/ Ellis-Rush-Pawnee- 237 PM CDT Wed Oct 11 2023 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL KANSAS... The National Weather Service in Dodge City has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Thursday afternoon through Thursday evening. * AFFECTED AREA...Fire Weather Zone 031 Ellis, Fire Weather Zone 046 Rush and Fire Weather Zone 065 Pawnee. * WINDS...Southwest 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KSZ030-043>045-061>064-075>080-086>089-120345- /O.CON.KDDC.FW.A.0021.231012T1700Z-231013T0000Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Grant- Haskell-Gray-Ford-Edwards-Kiowa-Seward-Meade-Clark-Comanche- 237 PM CDT Wed Oct 11 2023 /137 PM MDT Wed Oct 11 2023/ ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST KANSAS AND PORTIONS OF WEST CENTRAL AND SOUTH CENTRAL KANSAS... * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark and Fire Weather Zone 089 Comanche. * WINDS...Southwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 10 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 11, 1:18 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Oct 11, 1:18 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 118 AM CDT Wed Oct 11 2023 ...Updated for aviation discussion... .UPDATE... Issued at 746 PM CDT Tue Oct 10 2023 Evening satellite imagery showed some scattered midlevel clouds, and radar imagery indicated a weak, dissipating virga shower over southwest Haskell county. This thunderstorm actually produced lightning this evening, but with a dry boundary layer, it is doubtful any measurable rain reached the ground. Another breezy unseasonably mild night is expected, with a low level jet keeping the boundary layer mixed and south winds elevated. Sunrise temperatures Wednesday will be in the lower to mid 50s, a full 10 degrees above normal for mid October. Wednesday will be very similar to Tuesday, with another sunny, breezy unseasonably warm afternoon. Afternoon highs Tuesday were well into the 80s, and with 1-2C net warming at 850 mb, some locations will touch 90 at peak heating Wednesday. The strongest south/southwest will favor the southern and southeast zones Wednesday. Wildfire danger will certainly be elevated Wednesday afternoon, with updated relative humidity/wind grids suggesting marginal red flag criteria across the far southwest zones. Upcoming night shift will need to evaluate if a red flag warning is appropriate, especially Morton/Stevens counties. && .SHORT TERM...(This evening through Wednesday night) Issued at 203 PM CDT Tue Oct 10 2023 WV imagery indicates a westerly flow aloft prevailing across the Western High Plains. Near the surface, a lee side trough of low pressure is slowly strengthening in eastern Colorado. Tranquil conditions are forecast to persist tonight into Wednesday even as a weak upper level shortwave trough kicks east out of the Colorado Rockies into the Western High Plains late in the period. Despite an intensifying field (+50kt) of westerlies spreading into western Kansas late tonight/early Wednesday, a lack of moisture limiting instability (MUCAPE less than 500 J/kg) will keep precip chances at bay. Temperatures will not be quite as cool tonight as prevailing southerlies continue to draw slightly warmer air into the high plains. Expect lows generally down into the 50s(F) with a few mid/upper 40s(F) still possible in west central Kansas. Aforementioned prevailing southerlies will reinforce the warmer air mass across the high plains Wednesday, resulting in afternoon highs in the mid/upper 80s(F) to possibly the lower 90s(F). .LONG TERM...(Thursday through Tuesday) Issued at 203 PM CDT Tue Oct 10 2023 There remains no more than a very minimal chance (20-30%) for rain late Thursday into early Friday as medium range ensembles show an upper level trough of low pressure developing into a closed low as it shifts east through the northern Colorado Rockies into the the high plains, ushering a cold front into western Kansas Thursday evening. However, with drier air spreading east into western Kansas behind a pre-frontal trough axis along with the bulk of the upper level system passing through Nebraska, conditions should remain fairly dry across much of western Kansas. The NBMv4.1 now shows only a less than a 20% probability (down from 30% yesterday) of 12-hr QPF exceeding 0.1 of an inch across areas in vicinity of the I-70 corridor. Afterward, a primarily dry pattern is forecast into the early part of the weekend with weak ridging aloft transitioning east through the Intermountain West into the Western High Plains. Wide ranging temperatures are forecast Thursday, mainly dependent on the timing of a cold front projected to push through western Kansas by Thursday evening. Well above normal temperatures are still very likely across south central Kansas where there is a 80-90% probability that highs exceed 80F, whereas highs only reaching the 70s(F) are expected toward west central Kansas. Much cooler air will further spread across western Kansas Thursday, dropping highs well below normal Friday and Saturday before beginning to gradually rebound Sunday. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 116 AM CDT Wed Oct 11 2023 South winds will increase to 15 kts today as a surface trough deepens in the lee of the Rockies. Winds will increase after 02z to 20 kts as a low level jet develops ahead of a deep upper level trough. VFR conditions will persist. && .FIRE WEATHER... Issued at 225 PM CDT Tue Oct 10 2023 A deepening lee side trough of low pressure will produce a tightening pressure gradient across southwest Kansas Wednesday, resulting in gusty south-southwest winds developing by early/mid afternoon. Combined with drier air spreading into the area lowering relative humidity, this may result in an elevated fire risk for much of the area. A near-critical risk is possible in extreme southwest Kansas where relative humidity may drop near 15 percent. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 89 59 81 / 10 0 0 10 GCK 51 89 52 79 / 20 0 0 10 EHA 51 87 52 79 / 0 0 0 0 LBL 51 89 53 82 / 0 0 0 0 HYS 55 88 59 80 / 0 0 0 20 P28 60 86 65 90 / 0 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Finch FIRE WEATHER...JJohnson
Hazardous weather outlook, Oct 10, 4:20 AM CDT, 22 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 420 AM CDT Tue Oct 10 2023 KSZ030-031-043>046-061>066-074>081-084>090-110930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 420 AM CDT Tue Oct 10 2023 /320 AM MDT Tue Oct 10 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Fire weather may be a concern today near the Oklahoma state line from Liberal to Ashland. Surface wind gusts will reach close to 30 mph, along with minimum humidity values from 15 to 20 percent. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Fire weather is a concern Wednesday afternoon across much of western Kansas to the west of a dry line. Strong northwest winds are expected late Thursday night and through the morning Friday. Wind gusts are forecast to reach 50 to 55 miles per hour along the I-70 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 3:08 AM CDT | Fire Weather Watch | DDC | Clark, Comanche, Edwards, Ellis, Finney, Ford and 18 more | 23 hr |
| Oct 11, 3:11 AM CDT | High Wind Watch | DDC | Ellis, Lane, Ness, Scott, Trego | 23 hr |
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.